Hail, Van Buren
- When
- June 25, 9:30 AM CST to 9:40 AM CST
- Where
- Van Buren County, 0.69 mi S of Bentonsport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -91.830
Numerous slow-moving storms occurred on the afternoon of June 25, lasting into the evening. These storms quickly became strong to severe, with multiple becoming supercells, which ended up producing locally heavy rainfall, damaging winds, large hail, and four tornadoes that were generally weak, but still capable of damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Numerous slow-moving storms occurred on the afternoon of June 25, lasting into the evening. These storms quickly became strong to severe, with multiple becoming supercells, which ended up producing locally heavy rainfall, damaging winds, large hail, and four tornadoes that were generally weak, but still capable of damage. Winds were generally 60 mph or greater with the stronger storms, with a corridor of winds greater than 65 mph. These thunderstorms remained nearly stationary in areas, resulting in nearly 2 to 4 inches of quick rainfall and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 25, 5:48 AM CST, 3 hours 42 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 648 AM CDT Tue Jun 25 2024 .KEY MESSAGES... - Hot and humid today with strong to severe storms late this afternoon and tonight - Heavy rain expected with any storm, which may cause flooding issues - Quiet conditions expected Wednesday and Thursday before another round of storms moves in for Friday and Saturday && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 247 AM CDT Tue Jun 25 2024 The next 24 hours or so will be active with heat and humidity and storm potential, possibly severe, early this morning and then later this afternoon and through the overnight tonight. The HRRR has verified fairly well so far this early morning keeping the area dry while convection in SE MN that the NAMNST was showing never materialized. Followed the HRRR generalized solution, which has also shown some wavering from run to run, so confidence is on the lower end. And as of now, some cells have just developed in Grant Co, so adjusted immediate short term in the N and NE CWA. These may become strong to severe in the next few hours, and may build SW as well. The HRRR has hints of this moving east out of the area and sparking new storms along a line from FFL to SQI after daybreak. This will move off toward mid to late morning. Attention will then shift to development along the cold front sinking into the area. The exact placement is not certain, but development appears to be 3 and 5 pm and will go up rather quickly given the extreme instability over the area with MUCAPE of 4-5K J/KG. The storm coverage will expand quickly focused across areas south of HYW 30 lingering into mid to late evening. With dewpoints in the lower 70s, heavy rains are likely which could result in some flooding potential. The RAP shows PWATS of 2 to 2.5" this pm and eve. Localized 1 to 3" rain amounts are not out of the question. Late tonight a complex develops in western IA and dives southeast into SE IA, NE MO, and western IL. The SPC has a Slight risk or level 2 of 5 for severe storms south of HYW 30. The main risk is damaging wind and hail with a secondary threat for tornadoes. The main risk for the complex overnight is damaging winds with a continued secondary risk for tornadoes. The temperature and heat index forecast is rather uncertain and depends on the amount of storm activity and clouds. Regardless it will be hot with highs in the low to mid 90s and HI in the upper 90s to near 100 at times. Opted to hold off on an advisory due to the expected cloud/storms. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Issued at 247 AM CDT Tue Jun 25 2024 Previous Discussion... Active pattern is expected to continue through the rest of the long term. While there appears to be a break in showers and storms Wednesday and Thursday, it does not look like a completely dry forecast. We remain aligned in the track for ridge riders. Any of these could produce showers and storms. Late in the week, another more robust system is expected to affect the area. This will bring what appears to be a MCS into the area Friday morning. While there could be strong to severe storms, what does seem more likely is the chance for heavy rain. This will just add to the flooding across the area. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 648 AM CDT Tue Jun 25 2024 An arcing line of showers and thunderstorms has developed on the southern fringe of a larger system that moved through Wisconsin earlier this morning. So far, MVFR to IFR conditions have been observed, with locally gusty winds to around 40 knots. The high-res models have been all over the place on how this line will evolve, but additional development farther west could keep the threat for storms continuing over the next few hours at least. Additional chances of storms will be in the picture later this afternoon through the overnight hours tonight, but confidence is very low on how things will play out, so used PROB30 groups for the later activity for now. Expect MVFR/IFR conditions with any storms that go over the local TAF terminals. && .HYDROLOGY... Issued at 929 PM CDT Sun Jun 23 2024 No significant changes for the Cedar River basin this evening with the new forecasts. The rise on the Cedar River at Cedar Rapids has been slowed some and still may reach 14 ft or Moderate flood stage early Friday. For the Mississippi, flood watches have been converted to flood warnings for Dubuque Lock and Dam, Camanche, and Rock Island Lock and Dam sites this evening. Additional warnings can be expected in the coming days. .Previous Discussion. The Mississippi River is expected to reach flood stage at multiple locations, including the Rock Island gage, by the middle of this week. Long term we expect the Mississippi to reach Moderate and/or Major flood stages the week of the Fourth of July, with the crest at the Rock Island gage possibly reaching just over 18 feet early on the Fourth of July. However, a larger margin of error should be taken into consideration when forecasting precipitation amounts and locations in the 7-10 day timescale. Watches are currently out for most of the Mississippi River and warnings will follow in the next few as a clearer picture is drawn on what precipitation and routed water we have coming downstream. In the latest forecast package, we have opted to upgrade Gladstone and Burlington to a River Flood Warning, aided by the recent rainfall north of the area. The Rock River is also expected to reach flood stage in Joslin, with an increase noted into Action Stage at Moline. A River Flood Warning has been issued for Joslin in this latest forecast package, which is forecast to hit flood stage tomorrow afternoon. We will continue to see additional rainfall through this coming week, which may lead to further fluctuations in the river levels. If heavy rainfall is seen, then increases can be expected. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...14 LONG TERM...14 AVIATION...Schultz HYDROLOGY...Gross
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 439 AM CDT Tue Jun 25 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 439 AM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms are expected this morning and again later this afternoon and night. Some storms could be severe with damaging winds to 70 MPH and brief tornadoes. Torrential rain is expected with any storm, which may result in flash flooding. A Slight Risk, or level 2 of 5, for severe storms covers areas along and south of Highway 30. A Marginal Risk, or level 1 of 5, is north along Highway 20. Hot and humid conditions will be seen today, with heat indices in the upper 90s to near 100 degrees for areas mainly south of Highway 30. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Thunderstorms are possible Friday through Saturday and again on Monday. Several area rivers will be experiencing flooding this week. Please see the latest Flood Statements and Warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today through the evening. GENERAL STORM MOTION OF THE DAY: Towards the southeast around 30 to 40 mph. 14
Special Weather Statement
National Weather Service Quad Cities IA/IL
431 AM CDT Tue Jun 25 2024
IAZ042-053-054-066-ILZ001-002-007-251015-
Carroll IL-Jo Daviess IL-Stephenson IL-Clinton IA-Jackson IA-
Dubuque IA-Jones IA-
431 AM CDT Tue Jun 25 2024
...Slow-moving thunderstorms will impact portions of northwestern
Carroll, Jo Daviess, northern Stephenson, north central Clinton,
Jackson, southeastern Dubuque and northeastern Jones Counties through
515 AM CDT...
At 431 AM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from near Shullsburg to near Canton. Movement
was east at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Strong thunderstorms will be near...
Galena, Scales Mound, Apple River, La Motte, St. Donatus, and
Zwingle around 435 AM CDT.
Schapville around 440 AM CDT.
Bellevue, Warren, and Fulton around 445 AM CDT.
Elizabeth, Woodbine, Andrew, and Nora around 450 AM CDT.
Hanover and Springbrook around 455 AM CDT.
Stockton around 500 AM CDT.
Lena and Winslow around 505 AM CDT.
Other locations impacted by these storms include Otter Creek, North
Hanover, South Gary Owen, Lake Le-Aqua-
na State Park, Reeceville, Guilford, Bellevue State Park, Washington
Mills, Galena Territory, and Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4247 8940 4245 8940 4200 9040 4222 9101
4251 9046 4251 8964
TIME...MOT...LOC 0931Z 285DEG 29KT 4253 9021 4222 9090
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JTSSpecial Weather Statement
National Weather Service Quad Cities IA/IL
506 AM CDT Tue Jun 25 2024
IAZ041-042-053-054-ILZ001-251045-
Jo Daviess IL-Delaware IA-Jackson IA-Dubuque IA-Jones IA-
506 AM CDT Tue Jun 25 2024
...Strong thunderstorms will impact portions of northwestern Jo
Daviess, southeastern Delaware, northwestern Jackson, southern
Dubuque and northern Jones Counties through 545 AM CDT...
At 506 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cascade to near Canton. Movement was east
at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Dubuque, Anamosa, Galena, Monticello, Bellevue, Cascade, East
Dubuque, La Motte, Menominee, St. Donatus, Bernard, Zwingle,
Langworthy, Canton, Otter Creek, South Gary Owen, Dubuque Regional
Airport, Garry Owen, Fillmore, and Rockdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Illinois...and east central Iowa.
&&
LAT...LON 4224 9044 4210 9130 4227 9130 4251 9057
4251 9045
TIME...MOT...LOC 1006Z 249DEG 36KT 4234 9099 4223 9098
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GunkelSpecial Weather Statement
National Weather Service Quad Cities IA/IL
517 AM CDT Tue Jun 25 2024
IAZ054-066-ILZ001-002-007-009-251100-
Whiteside IL-Carroll IL-Jo Daviess IL-Stephenson IL-Clinton IA-
Jackson IA-
517 AM CDT Tue Jun 25 2024
...Strong thunderstorms will impact portions of north central
Whiteside, Carroll, southeastern Jo Daviess, Stephenson, northeastern
Clinton and southeastern Jackson Counties through 600 AM CDT...
At 517 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rock City to Preston. Movement was east at
55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Freeport, Mount Carroll, Savanna, Lena, Stockton, Lanark,
Milledgeville, Preston, Fairhaven, Pearl City, Shannon, Cedarville,
Davis, Sabula, Chadwick, Dakota, German Valley, Miles, Winslow, and
Rock City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Illinois...and east central Iowa.
&&
LAT...LON 4250 8940 4220 8940 4220 8969 4193 8969
4192 9016 4199 9055 4251 8986
TIME...MOT...LOC 1017Z 275DEG 48KT 4248 8954 4204 9039
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GunkelSpecial Weather Statement
National Weather Service Quad Cities IA/IL
714 AM CDT Tue Jun 25 2024
IAZ054-065>068-ILZ007-009-015-251300-
Whiteside IL-Carroll IL-Rock Island IL-Scott IA-Clinton IA-
Jackson IA-Muscatine IA-Cedar IA-
714 AM CDT Tue Jun 25 2024
...Slow-moving thunderstorms will impact portions of northern
Whiteside, Carroll, northeastern Rock Island, Scott, Clinton,
southeastern Jackson, northeastern Muscatine and southern Cedar
Counties through 800 AM CDT...
At 714 AM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from near Milledgeville to near West Branch.
Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Davenport, Clinton, Sterling, Morrison, Tipton, Durant, Mount
Carroll, Eldridge, DeWitt, Camanche, Fulton, Wilton, Walcott, Lanark,
Garden Plain, Milledgeville, Fairhaven, Albany, Princeton, and Long
Grove.
This includes the following highways...
Interstate 80 in Iowa between mile markers 258 and 295.
Interstate 280 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Illinois...and east central Iowa.
&&
LAT...LON 4149 9098 4170 9136 4217 8969 4193 8969
4193 8963 4183 8963
TIME...MOT...LOC 1214Z 270DEG 45KT 4198 8984 4160 9136
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GunkelSpecial Weather Statement National Weather Service Quad Cities IA IL 922 AM CDT Tue Jun 25 2024 IAZ051>054-063>068-076>078-087>089-098-099-ILZ007-009-015>018- 024>026-034-035-MOZ009-010-260000- Benton-Linn-Jones-Jackson-Iowa-Johnson-Cedar-Clinton-Muscatine- Scott-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines- Van Buren-Lee-Carroll-Whiteside-Rock Island-Henry IL-Bureau- Putnam-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 922 AM CDT Tue Jun 25 2024 ...Heat Indices of around 100 Through Early This Evening... Heat and humidity will build today across much of eastern Iowa, northwest and western Illinois, and northeast Missouri. Heat index readings will rise to the upper 90s to around 100 degrees through early this evening. If you plan to spend time outdoors through early this evening, be sure to stay hydrated by drinking plenty of water, and take frequent breaks in shaded areas or in an air conditioned building. Also, be sure to look before you lock! Don't leave your pets or kids in parked vehicles. Haase
The Quad Cities radar (KDVN), 144 km away, was scanning. The volume nearest the first event began at 15:31 UTC.
14 thunderstorm wind, 9 hail, 4 tornado. Local standard time, as filed.
An EF1 tornado developed about 2 miles northeast of Spragueville in Jackson County Iowa Tuesday evening. The tornado damaged a barn and trees at a farmstead, then continued south/southwest before hitting another farmstead. The tornado caused significant damage to a large outbuilding, then lifted in crop land. Maximum winds were estimated around 100 mph, and the path width was an estimated 50 yards. The tornado path length was nearly one mile. This was likely a landspout, or non-supercell tornado.
Tree limbs blown down on Highway 64. Time estimated by radar.
A non-supercell, or landspout tornado touched down in a field about 2 miles north of Ely in Linn County Iowa Tuesday evening. The tornado caused crop damage and moved very slowly to the southeast. The tornado then snapped large tree limbs along Ivanhoe Road, and damaged a power pole cross member. The tornado also lifted some loose asphalt and tossed it a short distance away. The tornado then moved through a grove of trees before lifting in a field. The tornado was rated EF0, with maximum winds estimated around 85 mph. The path width was estimated around 50 yards and the tornado was on the ground for 10 to 15 minutes.
A nearly stationary landspout (or non-supercell) tornado touched down in a field. There was no observable damage to assign a rating, so the tornado is classified as an EF-Unknown.
Large tree branches downed by thunderstorm winds. Time estimated by radar.
A landspout(or non-supercell) tornado tracked through a field in southern Jones County. There was no observable damage to assign a rating, so the tornado is classified as EF-Unknown.
Tree fell on an LP tank, causing it to leak. Power line was also downed near the tree damage. Time estimated by radar.
Time estimated by radar.
Time estimated by radar.
Time estimated by radar.
EM relayed a report of a window blown out of a home, where rain spilled through the window and flooded the basement.
Power lines down with power outages around Dodge Street. Time estimated from radar.
Five large trees and many branches downed at Saulsbury Bridge Recreation Area. One tree took down a powerline. Time estimated by radar.
Spotter estimated thunderstorm wind gust.
Spotter estimated thunderstorm wind gust.
Measured wind gust from equipment on a vehicle.
Estimated thunderstorm wind gust.
Widespread tree limbs down, as well as power poles.
Four inch tree branch downed by thunderstorm winds.
Estimated wind speed, with lawn furniture being thrown around.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189764, 1190605, 1189784, 1190602, 1190595, 1190593, 1190596, 1189783, 1189767, 1189772, 1189765, 1189766, 1189771, 1189770, 1189779, 1189769, 1189773, 1189774, 1189768, 1190599, 1189776, 1189775, 1189777, 1189778, 1189780, 1189782, 1189781.